Indiana, 2022

Tornado and Hail in Indiana, May 19 to 20, 2022

May 19 to 20, 2022 · NWS IND · 13 events in 8 counties and zones

Ample instability and low-level vertical wind shear across central Indiana combined with a warm frontal boundary approaching from the south to produce several rotating, supercell thunderstorms. These storms produced large hail within a two hour late day period over several of the region's southwestern to south-central counties Soon after, a rotating cluster of thunderstorms crossed southern…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
$446,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Ample instability and low-level vertical wind shear across central Indiana combined with a warm frontal boundary approaching from the south to produce several rotating, supercell thunderstorms. These storms produced large hail within a two hour late day period over several of the region's southwestern to south-central counties

Soon after, a rotating cluster of thunderstorms crossed southern central Indiana during the evening and early morning hours. This relative small, yet intense, complex of storms produced a long-track EF-1 tornado from Illinois into Gibson and Knox Counties in Indiana, as well as isolated, locally intense, damaging winds that were mainly in southeastern central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 19, 2:02 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, May 19, 2:02 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
302 PM EDT Thu May 19 2022

.Short Term...(This evening through Friday night)
Issued at 302 PM EDT Thu May 19 2022

Highlights...

* Severe weather possible this afternoon into tonight

* Damaging winds, large hail, and isolated tornadoes are possible

* Windy and hot on Friday

Severe weather is possible this afternoon into tonight as an MCV
approaches the area. Radar shows that convection has fired up over
Southwest Indiana and is moving NE. These storms will move into far
SW counties over the next hour. A warm front is currently draped
across Central Indiana with the southern half of the CWA in the warm
sector. Moisture advection within the warm sector has increased
dewpoints into the mid and upper 60s. High dewpoints along with
daytime heating have resulted in moderate to strong instability
across southern counties. An upper wave over Illinois along with the
approaching MCV will provide the main forcing for storms with the
warm front providing subtle forcing and enhanced directional shear.
Moderate to high instability, adequate low level wind shear, and
overall forcing may produce strong to severe thunderstorms this
afternoon into tonight. The primary threats are damaging winds and
large hail, but isolated tornadoes are possible. Storms are expected
to weaken overnight as instability decreases with the loss of
daytime heating. Southerly flow and low level moisture will limit
overnight cooling with lows in the upper 60s to near 70 degrees.

Friday and Friday night...

A strong LLJ will help advect warm moist air into the area. Partly
cloudy skies through the day will allow for sunshine and daytime
mixing. With this expected mixing, surface wind gusts could reach 40
mph at times. Model guidance is in good agreement that strong wind
gusts are possible tomorrow, especially over northwestern counties.
A cold front will slowly begin to approach Central Indiana late
Friday night with a low chance for showers and thunderstorms across
mainly NW counties. Confidence is low in any precipitation for
Friday night as guidance continues to trend slower with the
approaching cold front.

Temperatures will reach the middle to upper 80s. Indy's record high
for Friday is 90 degrees, last reached in 1977. Southerly flow and
low level moisture will keep overnight temperatures above average
with lows near 70 degrees.

&&

.Long Term...(Saturday through Thursday)
Issued at 302 PM EDT Thu May 19 2022

* Active weather expected this period.
* Rain chances Saturday afternoon and night
* More Rain chances on Tuesday afternoon through Thursday

Saturday and Saturday Night...

Models show SW flow in place aloft across Indiana ahead of a
broader...deeper trough in place over the northern plains. A surface
frontal boundary will be in place across NW Indiana allowing Central
Indiana to reside within the warm sector for the day. Forecast
soundings show favorable conditions for convection with attainable
convective temperatures and sufficient CAPE. Saturday should not be
a washout...but thunderstorm chances will be increasing as the day
progresses. By Saturday Night...models show the cold front sagging
southward across Central Indiana. Thus will trend toward high pops
on Saturday afternoon and evening as daytime heating initially
starts the storm chances...followed by additional development due to
the arrival and passage of the expected cold front.

Sunday Through Tuesday Morning...

Models show the cold front departing on Sunday morning as subsidence
and drying take place in the wake of the system. Aloft...weak mid
level ridging and strong surface high pressure are noted to be
pushing from the plains...across Indiana to the eastern Great Lakes
and Quebec by Tuesday Morning. Forecast soundings continue to
suggest a dry column through the period with mainly northerly or
northeasterly surface flow. Thus will trend toward a dry forecast
here with below normal high temperatures in the upper 60s and lower
70s.

Tuesday afternoon through Thursday...

Rain chances will return during this period. Models suggest a deep
upper trough pushing out of the Rockies...providing SW flow aloft
over Central Indiana on Tuesday afternoon. By Wednesday and
Thursday...this upper trough is expected to push to the southern
plains while continuing to eject weak upper forcing across the Ohio
Valley within the SW flow aloft. Meanwhile a surface frontal
boundary is depicted across Central Indiana and a weak surface low
is suggested to push across the front on Wednesday into Thursday.
Finally during this time...forecast soundings show a saturated
column...mainly on Wednesday and Thursday as the best forcing
passes. Pwats at that time are suggested to be near 1.80. Thus will
have highest pops on those days.

&&

.Aviation...(18Z TAF Issuance)
Issued at 205 PM EDT Thu May 19 2022

IMPACTS:
-Thunderstorms this afternoon and evening, particularly at HUF and
BMG as well as IND
-S/SW winds gusting near 20 to 25 kts this evening and overnight.
Increasing some tomorrow morning

DISCUSSION: Largely clear skies to start out the TAF period.
Chances for storms then arrive this afternoon into evening as
storms have already formed over SW Indiana. Expecting these storms
to impact all sites except LAF from late this afternoon into
early overnight. South/ southwesterly winds will also begin to
pick up this afternoon with wind gusts to 25kts after 02Z. LLWS
will also be a concern late tonight to early tomorrow morning.
Wind gusts will increase some into tomorrow morning as well with a
jet overhead.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...Melo
Long Term...Puma
Aviation...KH
Hazardous weather outlook, May 19, 2:59 PM EST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
359 PM EDT Thu May 19 2022

INZ021-028>031-035>049-054>057-065-202000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Decatur-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, and Greensburg
359 PM EDT Thu May 19 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are possible this afternoon and tonight.
Some storms may be strong to severe. Damaging winds and large hail
are the primary threats with isolated tornadoes possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected at times from Friday night through
Saturday night. A few storms could be strong to severe. Damaging
winds and large hail would be the main threats.

Winds gusts up to 40 mph are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but spotters should keep an
eye on the forecast for later developments.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>053-060>064-067>072-202000-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Brazil, Spencer, Gosport,
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield,
Jasonville, Worthington, Bloomington, Nashville, Columbus,
Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell,
Seymour, and North Vernon
359 PM EDT Thu May 19 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

There is a SLIGHT RISK for severe thunderstorms late this afternoon
and evening. Damaging winds, large hail, and heavy rain will be the
primary threats. However, tornadoes cannot be ruled out. Lightning is
a threat from any thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected at times Friday night into Saturday night.
A few storms could be strong to severe. Damaging winds and large hail
are the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 19, 2:47 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
347 PM EDT Thu May 19 2022

INZ060-067-192015-
Knox IN-Sullivan IN-
347 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of south central
Sullivan and north central Knox Counties through 415 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm over
Russellville, or 10 miles northeast of Lawrenceville, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Sullivan and north central Knox Counties, including the following
locations... Carlisle, Oaktown and Freelandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Indiana.

&&

LAT...LON 3887 8754 3887 8755 3888 8754 3890 8754
      3889 8753 3890 8753 3890 8752 3892 8753
      3892 8752 3894 8752 3896 8751 3897 8753
      3905 8742 3888 8726 3880 8751 3882 8753
      3885 8753 3886 8755
TIME...MOT...LOC 1946Z 230DEG 25KT 3885 8757

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Updike
Special weather statement, May 19, 3:20 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
420 PM EDT Thu May 19 2022

INZ060-192045-
Sullivan IN-
420 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of southern Sullivan
County through 445 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palestine, or 11 miles east of Robinson, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Sullivan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Indiana.

&&

LAT...LON 3914 8733 3901 8724 3898 8724 3894 8752
      3896 8751 3896 8752 3897 8753 3899 8758
      3899 8756 3900 8758 3901 8757 3904 8758
TIME...MOT...LOC 2019Z 243DEG 26KT 3897 8752

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Updike
Special weather statement, May 19, 3:27 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
427 PM EDT Thu May 19 2022

INZ070-192100-
Lawrence IN-
427 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of central Lawrence
County through 500 PM EDT...

At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bedford around 440 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central Indiana.

&&

LAT...LON 3875 8659 3899 8645 3899 8643 3894 8628
      3885 8628 3869 8641
TIME...MOT...LOC 2027Z 208DEG 29KT 3878 8647

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Updike
Special weather statement, May 19, 3:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
445 PM EDT Thu May 19 2022

INZ061-192115-
Greene IN-
445 PM EDT Thu May 19 2022

...A strong thunderstorm will impact portions of southwestern Greene
County through 515 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Linton, or 30 miles northeast of Vincennes, moving
east at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bloomfield around 500 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Indiana.

&&

LAT...LON 3897 8716 3911 8688 3893 8680 3890 8698
      3890 8711 3891 8713
TIME...MOT...LOC 2044Z 251DEG 29KT 3895 8708

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Updike
Special weather statement, May 19, 3:52 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
452 PM EDT Thu May 19 2022

INZ060-067-192115-
Knox IN-Sullivan IN-
452 PM EDT Thu May 19 2022

...Strong thunderstorms will impact portions of Sullivan and
northeastern Knox Counties through 515 PM EDT...

At 451 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hutsonville to near Russellville. Movement
was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Sullivan around 500 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southwestern Indiana.

&&

LAT...LON 3926 8730 3906 8724 3891 8724 3891 8719
      3883 8717 3883 8720 3881 8721 3882 8722
      3880 8723 3881 8724 3879 8724 3878 8749
      3888 8755 3890 8752 3896 8751 3899 8758
      3899 8756 3906 8757 3911 8763
TIME...MOT...LOC 2051Z 241DEG 33KT 3914 8758 3879 8749

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Updike

The radar

The Evansville,IN radar (KVWX), 85 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Knox

When
May 19, 4:30 PM EST
Where
Knox County, 0.54 mi W of Sandborn
Measured
2 in hail
Reported by
Public
Coordinates
38.900, -87.190

Photograph showing approximately 2.00 inch hail just north of Sandborn.

Hail, Knox

When
May 19, 4:40 PM EST
Where
Knox County, 0.54 mi E of Vincennes
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.680, -87.510

Thunderstorm produced large hail in and near Vincennes, including estimated 1.50 inch hail at 1645 EST within the City of Vincennes.

Hail, Knox

When
May 19, 4:52 PM EST
Where
Knox County, 2.78 mi ENE of Fritchton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.690, -87.370

Hail, Daviess

When
May 19, 4:55 PM EST
Where
Daviess County, 3.3 mi ENE of Elnora
Measured
1.75 in hail
Crop damage
$446,000
Reported by
Broadcast Media
Coordinates
38.880, -87.020

Thunderstorm produced large hail that led to the loss of 200 acres of corn and soybeans, with 1000 acres stripped to stubs. Fully headed wheat was also destroyed.

Hail, Daviess

When
May 19, 5:15 PM EST
Where
Daviess County, 0.69 mi N of Washington
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.680, -87.170

Thunderstorm produced estimated 1.25 inch hail that was found along road after partially melting.

Hail, Martin

When
May 19, 5:41 PM EST
Where
Martin County, 3.5 mi S of Bramble
Measured
2.75 in hail
Reported by
Public
Coordinates
38.730, -86.910

Hail, Lawrence

When
May 19, 6:26 PM EST
Where
Lawrence County, Mitchell
Measured
1.75 in hail
Reported by
Public
Coordinates
38.730, -86.470

Tornado, Knox

When
May 19, 9:40 PM EST to 10:03 PM EST
Where
Knox County, 4.62 mi SW of Orrville to 2.8 mi WSW of Monroe City
Rating
EF1
Path length
17.48 mi
Path width
300 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
38.417, -87.732

Tornado crossed a county line 10 times in its 26.7-mile track from Illinois to Indiana, see below for lat/long/location/time details for each border crossing.

The tornado first entered the extreme southwestern corner of Knox County at 940 PM EST and proceeded to cause damage consistent with EF0/EF1 intensity: snapping two hardwood trees that fell onto power lines on South 1300 West at 13.4 miles west, breaking large hardwood tree branches on South County Road 1300 West at 18.3 miles south, and leaning two utility poles on South 1200 West at 19.9 miles south.

The tornado's center track then crossed the Knox-Gibson county line 4 times over a 1.4-mile segment roughly midway between Mt. Carmel, IL and Hazleton, IN before re-entering Knox County to cause damage consistent with EF0 intensity during 944-949 PM EST: breaking small hardwood tree limbs on South County Road 775 West at 18.6 miles south; and then along the 17.8 South parallel, blowing over 5 irrigation sections at 8.7 miles west, before blowing over two more irrigation sections and blowing in a barn door and tree damage at 8.1 miles west; and then breaking large hardwood tree branches along South County Road 775 West at both 17.0 miles south and 16.55 miles south.

The tornado track then entered the appendage of Gibson County west of Hazleton, IN for 0.5 miles before again re-entering Knox County to cause damage consistent with EF1 intensity at 952 PM EST: leaning utility poles and snapping several tree branches on West County Road 1750 South just west of Old US Route 41.

The tornado track then entered Gibson County for the final time while transecting the appendage north of Hazleton, IN for 1.0 miles before re-entering Knox County for the final time to cause damage consistent with EF0/EF1 intensity at 954 PM EST in the town of Decker, IN: uprooting large hardwood trees along Broadway Street near 3rd Street, with large hardwood branches snapped across southern and eastern portions of Decker.

The tornado continued to the northeast, next causing damage consistent with EF0/EF1 intensity during 955-959 PM EST: snapping branches of various sizes from both softwood and hardwood trees along Indiana Route 241 and East County Road 1250 South to the west of Iona, IN; as well as destroying an old barn on East 1250 South just east of South Decker Road by lifting the roof which allowed the walls to collapse.

The tornado's final observed damage was consistent with EF1 intensity during 1000-1003 PM EST : snapping several softwood trees on South Hart Road just northwest of Upper River Deshee, and fully destroying a barn on Southeast County Road 200 East east of Upper River Deshee, scattering debris several hundred feet to the northeast.

Further data regarding every county/state border crossing.|ILLINOIS: traveled 8.33 miles as EF0-EF2 before entering Gibson County Indiana.|INDIANA: traveled 18.36 miles as EF0-EF1: Gibson Co. (3.51 mi), Knox Co. (14.85 mi).|A, 38.410/-87.745, Mt. Carmel 1.1 ESE, 2139EST, Illinois to Indiana; |B, 38.417/-87.732, Mt. Carmel 1.8 E, 2140EST, Gibson to Knox; |C, 38.446/-87.674, Mt. Carmel 5.3 ENE, 2143EST, Knox to Gibson; |D, 38.448/-87.669, Mt. Carmel 5.6 ENE, 2143EST, Gibson to Knox; |E, 38.450/-87.664, Mt. Carmel 5.9 ENE, 2143EST, Knox to Gibson; |F, 38.455/-87.651, Mt. Carmel 6.7 ENE, 2144EST, Gibson to Knox; |G, 38.490/-87.586, Hazleton 2.3 W, 2150EST, Knox to Gibson; |H, 38.494/-87.577, Hazleton 1.9 W, 2150EST, Gibson to Knox; |I, 38.507/-87.546, Hazleton 1.2 N, 2152EST, Knox to Gibson; |J, 38.515/-87.530, Decker 0.4 SSW, 2153EST, Gibson to Knox;|K, 38.609/-87.400, Monroe City 2.5 WSW, 2203EST, End of track in Knox Co, IN.

Thunderstorm Wind, Knox

When
May 19, 10:00 PM EST
Where
Knox County, 1.48 mi SSE of St Thomas
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
38.560, -87.540

Thunderstorm winds blew over a tractor-trailer on US Route 41 near the Fireman Road intersection.

Thunderstorm Wind, Hendricks

When
May 19, 10:40 PM EST
Where
Hendricks County, 0.87 mi NW of Hazelwood
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
39.630, -86.540

Thunderstorm winds downed 15 to 20 trees at 9173 South County Road 100 West.

Thunderstorm Wind, Jackson

When
May 20, 1:20 AM EST
Where
Jackson County, 1.38 mi S of Seymour
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.950, -85.900

Thunderstorm straight-line winds caused significant damage at Kasting Park. Baseball dugout had roof lifted off and cinder block wall knocked down. Aluminum bleachers were blown into stadium's fence. Only minor siding damage to onsite building. Damage was all laid out to the north and northeast.

Thunderstorm Wind, Jennings

When
May 20, 1:39 AM EST
Where
Jennings County, 1.48 mi NNE of North Vernon
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.020, -85.620

Thunderstorm winds downed numerous trees and utility lines on northeast side of North Vernon. Trees fell mainly to the north and northeast.

Thunderstorm Wind, Decatur

When
May 20, 2:10 AM EST
Where
Decatur County, 2.76 mi ESE of Milford
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.340, -85.570

Thunderstorm winds snapped a utility pole about halfway up at West Base Road and North County Road 500 West.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyThe tornado archive for Indiana, 2022Warnings in Indiana, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015263, 1015264, 1015266, 1016205, 1015267, 1015268, 1015270, 1015348, 1015273, 1015274, 1015275, 1015276, 1015277.